Avandia (rosiglitazone maleate) Tablets - August 14, 2007
Audience: Endocrinologists, other healthcare professionals, consumers[Posted 08/14/2007] After a review of postmarketing adverse event reports, FDA determined that an updated label with a boxed warning on the risks of heart failure was needed for the entire thiazolidinedione class of antidiabetic drugs. These drugs are used in conjunction with diet and exercise to improve blood sugar control in adults with type 2 (non-insulin-dependent) diabetes. Manufacturers of certain drugs have agreed to the upgraded warning.
The strengthened warning advises healthcare professionals to observe patients carefully for the signs and symptoms of heart failure, including excessive, rapid weight gain, shortness of breath, and edema after starting drug therapy. Patients with these symptoms who then develop heart failure should receive appropriate management of the heart failure and use of the drug should be reconsidered. People who have questions should contact their healthcare providers to discuss alternative treatments.